Texas, 2019

Hail in Texas, November 30, 2019

November 30, 2019 · NWS SHV · 3 events in 2 counties and zones

A warm front lifted north across the Ark-La-Tex area during the afternoon and evening hours of November 29th, returning a warm and humid air mass back north into the region. A large closed upper low pressure system drifted east over the Central Plains during the daytime hours of November 30th, with the attendant upper trough shifting east across the Southern Plains and into the Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front lifted north across the Ark-La-Tex area during the afternoon and evening hours of November 29th, returning a warm and humid air mass back north into the region. A large closed upper low pressure system drifted east over the Central Plains during the daytime hours of November 30th, with the attendant upper trough shifting east across the Southern Plains and into the Mississippi Valley. Very strong wind shear spread east ahead of this trough, which reinforced a dryline east across the Ark-La-Tex throughout the day. Temperatures climbed into the mid 70s to near 80 degrees across the warm sector of East Texas and North Louisiana, which resulted in adequate instability to generate a narrow line of showers and thunderstorms along the dryline. The storms during the morning remained slightly elevated, with isolated severe thunderstorms producing large hail across portions of Northeast Texas. As the day progressed, the storms became more surface based, with additional scattered strong to severe thunderstorms developing just ahead of this line as well across portions of Deep East Texas and Northcentral Louisiana. These storms weakened during the late afternoon hours with the loss of instability, with the dryline exiting the area during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 6:22 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Nov 30, 6:22 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
622 AM CST Sat Nov 30 2019

.AVIATION...

MVFR/IFR conditions across the TAF sites this morning. Low flight
categories expected over the next several hours as low clouds
will remain over the TAF sites ahead and along a cold front
sweeping across the region during the period. Showers and
thunderstorms will develop along the front as well, which will
also result in MVFR/IFR and possibly LIFR conditions. Gusty
southerly winds expected ahead of the front with gusty northwest
winds post FROPA. Ceilings will begin to rise back into VFR
categories from west to east during the day as drier and cooler
air move in behind the front. /20/

&&

.PREV DISCUSSION... /issued 447 AM CST Sat Nov 30 2019/

SHORT TERM.../Today through Sunday Night/

Scattered light showers continue to show up on radar again this
morning, but mainly across portions of East Texas, North
Louisiana, and South Arkansas. This activity may continue for the
next several hours, but much heavier rain will move into the
region by mid morning.

A sfc low across Western Nebraska will continue to eject
northeastward across the Northern Plains this morning. Its
trailing cold front, currently located across the Southern Plains just
east of the Interstate 35 corridor, will move southeastward into
into the northwestern portions of our region over the next few
hours. Showers and thunderstorms are starting to develop along
this boundary this morning and should continue to increase in
coverage along and ahead of the front with a few strong to
marginally severe storms possibly encroaching on our extreme NW
counties with a strengthening line of convection by mid morning.
Rain chances will increase from west to east today as the line of
storms along the cold front sweep through the region during most
of the day time hours. The Storm Prediction Center continues to
highlight a Slight Risk for severe weather with this frontal
boundary as it moves through the region. Although lapse rates and
instability will be marginal with this event, wind shear will be
favorable along with decent low-level moisture to yield an
environment for a few isolated tornadoes. Damaging winds will also
be possible as a strong line of showers and thunderstorms develop
along the front as it moves through the region.

The front should clear the region by this evening, with drier and
cooler conditions to follow as northwest flow aloft settles over
the region. Afternoon highs on Sunday will remain in the 50s
across most of the region with lows Sunday night/Monday morning in
in the 30s. /20/

LONG TERM.../Monday through Saturday Night/

Look for northwest flow aloft to prevail across the Lower Miss River
Valley into much of the Southern Plains in the wake of a large upper
level trough across the Mid Atlantic to begin the upcoming work
week. This will be a dry flow despite weak cold air advection
remaining in place in the wake of the frontal boundary that comes
through the region tonight. Sfc ridging will remain to our west
during the day but should move ovhd Monday Night resulting in likely
our coolest night of the week with near freezing temperatures across
much of the region.

Upper ridging across the Intermountain West, something we have not
talked about much recently, will flatten in response to a weak
clipper trough across the Upper Midwest for Tue that will drag a
weak frontal boundary south with it for Tue Night but the boundary
will serve little more than a weak wind shift. Upper ridging will
once again dominate the Southern Plains for midweek as our next
weather maker moves into the Intermountain West. This system ejects
out into the Central and Southern Plains on Thu and with returning
low level moisture ahead of the trough, rain chances will begin to
ramp up across at least the western half of our region Thu. Rain and
a few thunderstorms will be possible areawide Thu Night before the
trough moves east of our region on Friday. There continues to be
some temporal discrepancies concerning the trough's arrival late next
week but the slower EC has sped up a little to the faster GFS timing
compared to this time yesterday and as a result, will continue to
advertise a dry Friday into next weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  44  57  36 /  90   0   0   0
MLU  77  46  60  36 /  90  30   0   0
DEQ  72  37  52  30 /  90   0   0   0
TXK  72  41  55  33 /  90   0   0   0
ELD  72  42  55  32 /  90  10   0   0
TYR  74  42  57  35 /  90   0   0   0
GGG  74  42  57  35 /  90   0   0   0
LFK  77  45  61  38 /  90   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.

&&

20
Hazardous weather outlook, Nov 30, 5:43 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
543 AM CST Sat Nov 30 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
543 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will be possible today across the
entire Four State Region ahead of a cold front that will be
pushing through the region later today into tonight. Initially,
any severe thunderstorms will be mostly a hail and or damaging
wind producer but as we move into the late morning, afternoon
and evening hours, storms will encounter a very sheared
environment which could result in tornadoes. Brief and heavy
rainfall will likely accompany the strongest storms through
tonight as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

A drying trend will commence across the Four State Region Sunday
through Wednesday but showers and a few thunderstorms are back in
the forecast for Thursday through Thursday Night with the arrival
of our next storm system.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed later today
for the development of strong to severe thunderstorms.

13

In the hours before

Special weather statement, Nov 30, 8:42 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
842 AM CST Sat Nov 30 2019

ARZ050-059-OKZ077-301530-
Sevier AR-Little River AR-McCurtain OK-
842 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SEVIER AND SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 930 AM CST...

At 842 AM CST, Doppler radar was tracking a strong thunderstorm just
south of Idabel, or 22 miles northeast of Clarksville, moving east
at 60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
De Queen, Horatio, Idabel, Lockesburg, Winthrop, Ben Lomond, Arkinda,
Oak Grove, Haworth, Eagletown, Silver Ridge, Moon, Cerrogordo,
Geneva, Central, Goodwater, Shinewell, America, Provo and West Line.

LAT...LON 3419 9410 3382 9406 3370 9475 3373 9475
      3373 9478 3374 9479 3373 9481 3374 9482
      3377 9482 3376 9483 3373 9482 3374 9483
      3374 9486 3389 9493 3417 9428
TIME...MOT...LOC 1441Z 247DEG 53KT 3385 9480

15
Special weather statement, Nov 30, 9:14 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Shreveport LA
914 AM CST Sat Nov 30 2019

ARZ050-051-059-060-301545-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
914 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...NORTH
CENTRAL HEMPSTEAD...SOUTHERN SEVIER AND SOUTHEASTERN HOWARD COUNTIES
UNTIL 945 AM CST...

At 914 AM CST, Doppler radar was tracking a strong thunderstorm near
Winthrop, or 7 miles north of Foreman, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nashville, Mineral Springs, Foreman, Lockesburg, Tollette, Winthrop,
Ben Lomond, Saratoga, Arkinda, Oak Grove, Ozan, Silver Ridge,
Central, Browntown and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3401 9382 3400 9374 3379 9369 3372 9447
      3378 9448 3390 9448 3404 9382
TIME...MOT...LOC 1514Z 259DEG 38KT 3382 9441

13
Special weather statement, Nov 30, 9:17 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
917 AM CST Sat Nov 30 2019

ARZ059-OKZ077-TXZ096-097-301600-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
917 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND SOUTHEASTERN RED
RIVER COUNTIES UNTIL 1000 AM CST...

At 916 AM CST, Doppler radar was tracking a strong thunderstorm near
Boxelder, moving east at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Boston, Foreman, Boxelder, De Kalb, Avery, Wallace, Almont,
Beaverdams, Red Bank and Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3354 9495 3379 9439 3351 9422 3338 9486
      3339 9488
TIME...MOT...LOC 1516Z 248DEG 57KT 3349 9483

13
Special weather statement, Nov 30, 9:42 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
942 AM CST Sat Nov 30 2019

TXZ108>110-124-125-301630-
Upshur TX-Camp TX-Wood TX-Franklin TX-Titus TX-
942 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...WOOD...
NORTHWESTERN UPSHUR...TITUS AND CAMP COUNTIES UNTIL 1030 AM CST...

At 942 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Como to 10 miles west of Pleasant Grove to
near Emory to near Wills Point. Movement was east at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mount Pleasant, Mineola, Pittsburg, Winnsboro, Leesburg, Mount
Vernon, Quitman, Cookville, Scroggins, Pleasant Grove, Hainesville,
Golden, Newsome, Purley, Cason, Forest Hill, Winfield, Alba, Yantis
and Miller's Cove.

LAT...LON 3296 9531 3315 9531 3331 9482 3298 9482
      3269 9527 3266 9556 3272 9564 3296 9566
TIME...MOT...LOC 1542Z 255DEG 47KT 3304 9553 3292 9559 3284 9570 3266
9602

09
Special weather statement, Nov 30, 9:52 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
952 AM CST Sat Nov 30 2019

ARZ050-051-059-060-301615-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
952 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LITTLE RIVER...CENTRAL
HEMPSTEAD...SOUTHEASTERN SEVIER AND SOUTHEASTERN HOWARD COUNTIES
UNTIL 1015 AM CST...

At 951 AM CST, Doppler radar was tracking a strong thunderstorm near
Richmond, or 7 miles east of Foreman, moving east at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope, Ashdown, Nashville, Mineral Springs, Wilton, Tollette,
Washington, Ben Lomond, Saratoga, Richmond, Oak Grove, Ozan, McNab,
Oakhaven, Bright Star, Millwood, Arden, Browntown, Pine Prairie and
Red Bluff.

LAT...LON 3399 9370 3368 9358 3357 9434 3380 9438
      3401 9382
TIME...MOT...LOC 1551Z 252DEG 57KT 3370 9426

09
Special weather statement, Nov 30, 10:19 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1019 AM CST Sat Nov 30 2019

ARZ051-060-061-301645-
Howard AR-Hempstead AR-Nevada AR-
1019 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HEMPSTEAD...
SOUTHEASTERN HOWARD AND NORTHWESTERN NEVADA COUNTIES UNTIL 1045 AM
CST...

At 1019 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Washington, or 7 miles southeast of Nashville,
moving east at 65 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Prescott, Blevins, Washington, McCaskill, Ozan and
Boughton.

LAT...LON 3398 9368 3398 9365 3396 9362 3395 9353
      3395 9350 3396 9347 3395 9342 3396 9338
      3390 9330 3388 9331 3384 9329 3383 9324
      3376 9385 3395 9390 3400 9371
TIME...MOT...LOC 1619Z 255DEG 54KT 3385 9377

09

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Titus

When
November 30, 10:21 AM CST
Where
Titus County, 0.07 mi SE of Mt Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
33.169, -94.979

Quarter size hail fell in Mount Pleasant.

Hail, Bowie

When
November 30, 10:56 AM CST
Where
Bowie County, 0.33 mi NNE of Maud
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.334, -94.347

Pictures of quarter to half dollar size hail that fell in Maud were posted to Facebook.

Hail, Bowie

When
November 30, 11:03 AM CST
Where
Bowie County, 1.01 mi NNW of Redwater
Measured
0.75 in hail
Reported by
Public
Coordinates
33.364, -94.255

Penny size hail fell near Redwater. Report via MPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859072, 859073, 859074.